1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
blankLoading...

Constipation in practice. Case 1

Mr Johnson is a middle-aged man who occasionally visits your pharmacy. Today he complains of constipation, which he has had for several weeks. He has been having a bowel movement every few days; normally they are every day or every other day. His motions are hard and painful to pass. He has not tried any medicines as he thought the problem would go of its own accord. He has never had problems with constipation in the past. He has been taking atenolol tablets 50 mg once a day, for over 1 year. He does not have any other symptoms, except a slight feeling of abdominal discomfort. You ask him about his diet; he tells you that since he was made redundant from his job at a local factory 3 months ago, he has tended to eat less than usual; his dietary intake sounds as if it is low in fibre. He tells you that he has been applying for jobs, with no success so far. He says he feels really down and is starting to think that he may never get another job.

The pharmacist’s view

Mr Johnson’s symptoms are almost certainly due to the change in his lifestyle and eating pattern. Now that he is not working he is likely to be less physically active and his eating pattern has probably changed. From what he has said, it sounds as if he is becoming depressed because of his lack of success in finding work. Constipation seems to be associated with depression, separately from the constipating effect of some antidepressant drugs.

It would be worth asking Mr Johnson if he is sleeping well (signs of clinical depression include disturbed sleep: either difficulty in getting to sleep or difficulty in waking early and not being able to get back to sleep). Weight can change either way in depression. Some patients eat for comfort, while others find their appetite is reduced. Depending on his response, you might consider whether referral to his doctor is needed.

Constipation_in_practice

To address the dietary problems, he could be advised to start the day with a wholegrain cereal and to eat at least four slices of wholemeal bread each day. Baked beans are a cheap, good source of fibre. Fresh vegetables are also fibre rich. It would be important to stress that fluid intake should also be increased. A high-fibre diet means patients should increase their fibre intake until they pass one large, soft stool each day; the amount of fibre needed to produce this effect will vary markedly between patients. The introduction of dietary fibre should be gradual; too rapid an increase can cause griping and wind. Mr Johnson also needs to make sure he is drinking the recommended daily fluid intake of 2.5 litres each day.

To provide relief from the discomfort, a suppository of glycerin or bisacodyl could be recommended to produce a bowel evacuation quickly; in the longer term, dietary changes provide the key. He should see the doctor if the suppository does not produce an effect; if it works but the dietary changes have not been effective after 2 weeks, he should go to his doctor. Mr Johnson’s medication is unlikely to be responsible for his constipation because, although beta-blockers can sometimes cause constipation, he has been taking the drug for over 1 year with no previous problems.

The doctor’s view

The advice given by the pharmacist is sensible. It is likely that Mr Johnson’s physical and mental health have been affected by the impact of a significant change in his life. The loss of his job and the uncertainty of future employment is a major and continuing source of stress. The fact that the pharmacist has taken time to check out how he has been affected will in itself be therapeutic. It also gives the pharmacist the opportunity to refer to the doctor if necessary. Many people are reluctant to take such problems to their doctor but a recommendation from the pharmacist might make the process easier. Hopefully, the advice given for constipation will at least improve one aspect of his life. If the constipation does not resolve within 2 weeks, Mr Johnson should see his doctor.

 

Leave a Reply

  Subscribe  
Notify of